Link to Serotonin
Link to Serotonergic Drug Interactions
Link to 188.8.131.52.2.3 Serotonin Reuptake Inhibitors Teaching Resources
Link to Link to Problems for Discussion
1 Also available in combination with olanzapine
2 Available some countries in a delayed release form (90 mg weekly)
3 Available in some countries in an extended release form
SSRIs have relatively low toxicity in overdose when taken on their own. However they are a potent source of pharmacokinetic and dynamic interactions. The most common morbidity is due to an excess of serotonin in the synapses. This gives rise to a constellation of clinical signs, the serotonergic toxidrome. This occurred in 16.3% of our patients who had taken an overdose with an SSRI.
For the individual patient, the symptoms of an agitated delirium, tremor, clonus and fever (plus other symptoms) can be distressing. The occurrence of the syndrome also identifies a subset of patients with significant serotonin toxicity who are at risk of acute respiratory failure and death. Severe toxicity is more likely when SSRIs are taken with other serotonergic drugs. For a detailed discussion see Serotonin Toxicity
Some SSRIs greatly reduce the metabolism of some other drugs leading to a significant increase in toxicity.
These drugs inhibit presynaptic serotonin reuptake and may also alter sensitivity to serotonin. They are relatively specific for the serotonin reuptake receptor and thus have few other pharmacological effects even in toxic doses. Thus most of the adverse effects can be explained by excessive concentrations of serotonin, particularly in the central nervous system. The receptor that appears to be most important in toxicity symptoms is 5-HT2a not 5-HT1, which is the receptor responsible for therapeutic effect in depression. As other aspects of serotonin production and metabolism are unaltered, toxicity is minimal unless there is increased production of serotonin or inhibition of serotonin metabolism – see also Serotonin Toxicity.
These drugs are well absorbed and have high bioavailability.
They have significant plasma protein binding and large volumes of distribution.
All of these drugs have metabolism via P450 hepatic enzymes and less than 5% renal clearance. The half-life of fluoxetine is approximately 70 hours but the half-life of the active metabolite desmethylfluoxetine is about 330 hours, therefore steady state concentrations take 2 to 4 weeks. Paroxetine and sertraline have half-lives that are considerably shorter.
There are a number of pharmacokinetic interactions and this may lead to increased concentrations of TCAs, carbamazepine, haloperidol, metoprolol, terfenadine and many other drugs. SSRIs may inhibit cytochrome P4502D6 (all), 3A4 and 2C (fluoxetine and sertraline) enzymes.
In overdose these drugs have minimal cardiotoxicity (except for citalopram and escitalopram) but may cause ataxia, CNS depression and very occasional seizures. The drugs may cause a constellation of symptoms termed the serotonergic toxidrome:
Hunter Serotonin Toxicity ref QJM 2003;96:635-642
The occurrence of these features is not necessarily an indication for specific treatment although it does identify a group of patients who require close observation as serotonin toxicity can be life threatening. The occurrence of fever and respiratory failure (associated with muscle rigidity) appear to be poor prognostic features.
In our clinical practice the following clinical features were found to be most predictive of a need for treatment of serotonergic symptoms. 70% of patients who scored 4 or more required active treatment for symptoms, while 95% of patients who scored below 4 did not require specific symptom treatment.
*Any clonus including inducible, spontaneous, or ocular clonus
Complications of this serotonin toxicity, include:
No routine investigations are required in clinically uncomplicated patients except for ECG in citalopram and escitalopram overdose.
Patients with serotonergic toxicity should have electrolytes, creatine phosphokinase and assessment of ventilation.
Citalopram has a higher incidence of bradycardia in clinical use and more than 50 percent of patients overdosing on citalopram or escitalopram will have QT and QTc prolongation which peaks about 8–12 hours after the overdose. The significance of this is unclear but we recommend monitoring all patients until the QT returns to normal.
The treatment is usually a combination of supportive care and occasionally serotonin antagonists.
The use of serotonin antagonists appears to avoid the need for aggressive intervention in some cases and reduces symptoms of toxicity in most patients.
IV access and fluids.
Patients with serotonergic toxicity may require aggressive treatment which may include ventilation, paralysis and active cooling in severe cases.
Our experience is that patients with extreme rigidity, carbon dioxide retention and hypotension respond well to muscle paralysis and ventilation.
Oral activated charcoal should be considered in patients ingesting more than 10 to 20 tablets of an SSRI who present within 1 hour.
Activated charcoal up to 4 hours after the dose appears to reduce the likelihood of QT prolongation after both citalopram and escitalopram overdose and should be given to anyone taking 600 mg or more of citalopram or 200 mg or more of escitalopram.
Activated charcoal should be given to patients who co-ingest any SSRI with a monoamine oxidase inhibitor.
Whole bowel irrigation should be considered in patients who have ingested controlled release preparations.
Cyproheptadine appears to be well tolerated and safe in overdose (implying safety in high therapeutic dose). It has relatively high affinity for the 5-HT2a receptor.
In practice we tend to use this in patients whose serotonin toxicity is judged to be of moderate severity (afebrile, more than 4 symptoms no obvious progression).
Our current oral dose schedule is 12 mg STAT then 4–8 mg q4–6h. Data from Kapur et al suggests that a larger dose (20–30 mg) would usually be required to achieve 90% blockade of brain 5-HT2 receptors.
One limitation is that, as it is only available as an oral preparation, its absorption may be impaired in patients who have received charcoal.
Chlorpromazine is a potent antagonist of the 5-HT2 receptor. It is readily available as an oral or parenteral medication.
It is our preferred treatment in those patients who are ventilated or have impaired absorption (e.g., recent activated charcoal) or whose serotonin toxicity is judged to be clinically severe (febrile, 4 or more signs with evidence of progression).
The drug is sedating and a potent vasodilator. Patients should be volume expanded prior to its use. Our current dose of chlorpromazine is 25–50 mg IVI STAT then up to 50 mg orally or IVI q6h.
See also Serotonin Toxicity.
No specific follow up is required.
Graudins A. Stearman A. Chan B. Treatment of the serotonin syndrome with cyproheptadine. Journal of Emergency Medicine. 1998;16(4):615–9.
Gillman PK. The serotonin syndrome and its treatment. Journal of Psychopharmacology. 1999;13(1):100–109.
Gillman PK. Serotonin syndrome: history and risk. Fundam Clin Pharmacol 1998;12(5):482–91
Sternbach H. The serotonin syndrome. Am J Psychiatry. 1991;148:705–713
Sporer KA. The serotonin syndrome. Implicated drugs, pathophysiology and management. Drug Safety 1995;13:94–104.
Whyte I. Serotonin syndrome complicating treatment of recurrent depression. Current Therapeutics 1999; 40(10):6–7.
Isbister, G.K. Dawson, A. Whyte, I.M. Citalopram overdose, serotonin toxicity, or neuroleptic malignant syndrome? Can J Psychiatry. 2001 Sep;46(7):657–9.
Isbister, G.K. McGettigan, P. Dawson, A. A Fatal Case of Moclobemide-Citalopram Intoxication. J. Anal. Toxicol 2001 25(8); 716–7
Isbister, G.K. Prior, F. Foy, A. Citalopram-Induced Bradycardia and Presyncope. Ann Pharm 2001 Dec 35(12): 1552–5
Friberg LE, Isbister GK, Duffull SB. Pharmacokinetic-pharmacodynamic modelling of QT interval prolongation following citalopram overdoses. Br J Clin Pharmacol. 2006 Feb;61(2):177–90.
Isbister GK, Friberg LE, Stokes B, Buckley NA, Lee C, Gunja N, Brown SG, MacDonald E, Graudins A, Holdgate A, Duffull SB. Activated charcoal decreases the risk of QT prolongation after citalopram overdose. Ann Emerg Med. 2007 Nov;50(5):593–600.
van Gorp F, Whyte IM, Isbister GK. Clinical and ECG effects of escitalopram overdose. Ann Emerg Med. 2009 Sep;54(3):404–8.
van Gorp F, Duffull S, Hackett LP, Isbister GK. Population pharmacokinetics and pharmacodynamics of escitalopram in overdose and the effect of activated charcoal. Br J Clin Pharmacol. 2012 Mar;73(3):402–10.11-Dec-14